Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 67, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 25, 2005, 3:48 PM CDT for Buffalo County, Wisconsin. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2005, 3:48 PM CDT (20:48 UTC)
- Expired
- Jul 25, 2005, 4:07 PM CDT
- In force
- 19 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 3:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 252047 SVRARX WIC011-252115- /O.NEW.KARX.SV.W.0067.050725T2048Z-050725T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 348 PM CDT MON JUL 25 2005 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 415 PM CDT * AT 348 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 3 MILES NORTH OF MONTANA...OR ABOUT 12 MILES NORTHWEST OF ARCADIA. THE SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOOKOUT AROUND 355 PM CDT... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4442 9181 4427 9167 4437 9154 4456 9154 $$ SCHRECK
2 follow-up statements
000 WWUS53 KARX 252059 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 359 PM CDT MON JUL 25 2005 WIC011-252115- /O.CON.KARX.SV.W.0067.000000T0000Z-050725T2115Z/ BUFFALO WI- 359 PM CDT MON JUL 25 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR BUFFALO COUNTY... AT 359 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL 3 MILES SOUTH OF LOOKOUT...OR ABOUT 11 MILES SOUTH OF MONDOVI. THE SEVERE STORM WAS MOVING NORTHEAST AT 30 MPH. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4449 9169 4432 9161 4437 9154 4456 9154 $$ SCHRECK
000 WWUS53 KARX 252107 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 407 PM CDT MON JUL 25 2005 WIC011-252117- /O.CAN.KARX.SV.W.0067.000000T0000Z-050725T2115Z/ BUFFALO WI- 407 PM CDT MON JUL 25 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO COUNTY HAS BEEN CANCELLED... IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO COUNTY HAS BEEN CANCELLED. ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. LAT...LON 4449 9169 4432 9161 4437 9154 4456 9154 $$ SCHRECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:29 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 25, 1:29 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
129 PM CDT MON JUL 25 2005
.SHORT TERM...
PRETTY INTERESTING SITUATION UNFOLDING OVER OUR AREA...AND IT
LOOKS LIKE OUR CWA MAY BE SQUARELY IN THE PATH FOR SOME
SIGNIFICANT WEATHER IN THE NEXT 18 HOURS.
PROBLEMS ARE SEVERE THREAT THIS AFTERNOON AND EARLY THIS
EVENING...MORPHING INTO A HEAVY RAIN EVENT WITH POSSIBLE
SIGNIFICANT RAIN AMOUNTS AND FLOOD/FLASH FLOOD POTENTIAL.
OLD WARM FRONTAL BOUNDARY WAS PUSHED SOUTH TO I-80 THIS MORNING IN
IOWA ON CONVECTIVE OUTFLOW FROM OVERNIGHT MCS/S. THIS BOUNDARY NOW
RETURNING QUICKLY NORTHWARD IN RESPONSE TO STRONG PRESSURE FALLS
AND LOW LEVEL WARM ADVECTION AHEAD OF DEEPENING SURFACE LOW IN
NERN NEB. STILL A VERY JUICY/UNSTABLE AIRMASS SOUTH OF THIS FRONT
BEING LIFTED OVER THE FRONTAL ZONE...AND THIS WILL ONLY MAGNIFY AS
LOW LEVEL JET INCREASES TO 40-45KT LATE THIS AFTERNOON AND THIS
EVENING IN RESPONSE TO APPROACHING MID LEVEL TROUGH AND RIGHT
ENTRANCE REGION FORCING IN RAPIDLY STRENGTHENING 120-140KT UPPER
LEVEL JET. GFS/NAM/CANADIAN/WRF ALL INDICATING A SIGNIFICANT
RAINFALL EVENT FOR THE CWA...WITH PINPOINT LATITUDINAL PLACEMENT
VERY DIFFICULT GIVEN INCREASING DYNAMICS AT PLAY AND STRENGTHENING
WIND FIELDS/ADVECTION.
HIGH CONFIDENCE THIS EVENT WILL AFFECT A GOOD PORTION OF THE
CWA...BUT RIGHT NOW I CANNOT PLACE WHAT WILL LIKELY BE A BAND OF
3-5 RAINS IN A VERY NARROW BAND ACROSS CWA. THIS MOST LIKELY
ABOUT 100NM NORTH OF SFC BOUNDARY...WHICH RIGHT NOW PLACES SERN
MN...AND SWRN WI IN THE HIGHEST THREAT AREA...MAINLY A AUM-LSE-
NECEDAH LINE...BUT GFS CONTINUES TO DEPICT BAND OF 5+ RAINS A
TIER OR TWO NORTH. THIS IS TYPICAL WITH THE GFS/S INABILITY TO
HANDLE DEEP CONVECTION AND GRID SCALE FEEDBACK LIFTING BOUNDARIES
TOO FAR NORTH. PREFER AN NAM SOLUTION NOW...WITH A NWRD NUDGE DUE
TO CURRENT BOUNDARY LOCATIONS.
ELEVATED CONVECTION FIRING NOW TO OUR WEST IN NWRN IA AND THIS THE
PRECURSOR TO WHAT SHOULD BE RAPID STORM DEVELOPMENT ALONG/NORTH OF
THE WARM FRONT AND AHEAD OF THE COLD FRONT THIS AFTERNOON AND
EVENING ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA. CAP READILY
EVIDENT TO THE SOUTH OF BOUNDARY WHICH ALLOWS UNINHIBITED FLOW OF
VERY HIGH THETA-E AIR INTO BOUNDARY.
SEVERE THREAT...THINK THERE IS DEFINITELY A SEVERE THREAT FOR CWA
ALONG/IMMEDITATELY ON COOL SIDE OF ADVANCING WARM FRONT. MODEL
FCST SHEAR SHOWS THAT 0-6KM BULK SHEAR WILL BE SUFFICIENT FOR
SUPERCELLS AND ATTENDANT TORNADO THREAT AS LONG AS SFC/LOW LEVEL
WIND FIED MAINTAINS SOME FORM OF ELY COMPONENT. THIS SEEMS TO
FAVOR TIERS OF COUNTIES ALONG/SOUTH OF I-90. WITH LCL HEIGHTS
LOW...AND STRENGTHENING LOW LEVEL JET...SHEAR WILL BE THERE FOR
TORNADO THREAT SHOULD ANY CELLS REMAIN DISCRETE AND HAVE RESIDENCE
TIME ALONG BOUNDARY...GIVEN VERY/EXTREME CAPE TO THE SOUTH.
EASTERLY 0-2KM STORM RELATIVE FLOW VERY FAVORABLE FOR SUPERCELLS
MOVING EAST ALONG/NORTH OF FRONT. WATCHING THIS VERY CAREFULLY FOR
THE NEXT 4-6 HOURS WITH SPC TOR RISK IN MIND /5%/.
HEAVY RAIN IS THE MAIN THREAT...WITH THREAT FOR HEAVY RAIN COMING WITH
STORMS FIRING ALONG WARM FRONT...MOVING INTO CWA...THEN
BACKBUILDING INTO THE DEVELOPING FORWARD PROPAGATING MCS OVER THE
DAKOTAS AND NEBRASKA. PW VALUES PER NAM/GFS/RUC EXTREME...SOME
200-240% OF NORMAL WITH 2-2.5 IN VCTY OF BOUNDARY THIS EVENING
WHEN CONVECTION TAKES OFF. WARM CLOUD DEPTHS EXCEED 3.5KM...MORE
THAN SIGNIFICANT...AND ORIENTATION OF LOW LEVEL JET TO WARM FRONT
WILL ALLOW TRAINING/REGENERATIVE STORMS BEFORE APPROACHING
SYNOPTIC WAVE TURNS WHOLE CONVECTIVE SYSTEM TO THE FORWARD
PROPAGATING MODE. INTERFACE OF LOW LEVEL JET CONVERGENCE IN RIGHT
ENTRANCE OF UPPER JET STREAK CONFIRMS DEEP LAYER/SIGNIFICANT LIFT
TO MOVE ACROSS CWA THIS EVENING...WHICH IS CONFIRMED BY
AGEOSTROPHIC CIRCULATIONS AND ISENTROPIC LIFT OVER THE SLOPED
FRONTAL ZONE LYING ACROSS THE AREA THIS EVENING. VERY IMPRESSIVE
EVENT. WOULD NOT BE AT ALL SURPRISED TO SEE LOCALIZED 6+ INCH
RAINS IN THIS NARROW CORRIDOR NORTH OF SURFACE BOUNDARY.../MORE
ALONG H9-H8 CONVERGENCE MAXIMA/ IN ENTRANCE REGION OF JET WHERE
TRAINING OF STORMS IS MAXIMIZED BETWEEN THE TWO DEVELOPING MCS/S.
PLACING THIS DIFFICULT...BUT FEEL IT WILL RUN THROUGH CENTRAL CWA.
GIVEN REPORTS NOW OUT OF COUNTIES HIT LAST NIGHT...THIS NOT
NEEDED FLOOD WATCH HOISTED EARLIER...AND WILL MAINTAIN EVENT
TIMING AND CURRENT COUNTY LAYOUT.
FRONT SWEEPS THROUGH EARLY TUESDAY MORNING WITH POPS DECREASING
RAPIDLY FROM NORTH TO SOUTH IN THE MORNING. PLENTY OF
STRATOCUMULUS IN THE COLD ADVECTION REGIME TOMORROW WITH GUSTY
NORTH WINDS...SPELLS A MUCH COOLER DAY...AND DROPPED MAX TEMPS A
BIT. CLOUDS CLEAR SLOWLY DURING THE AFTERNOON AND
EVENING...LEAVING A MOSTLY CLEAR AND VERY COOL NIGHT. A NICE
COOL/SUNNY DAY FOR WEDNESDAY WITH SOME AFTERNOON CLOUDS...AS
SURFACE HIGH MOVES IN. ANOTHER TROUGH DIGS INTO SOUTHERN CANADA ON
THURSDAY AND THURSDAY NIGHT...DRIVING A WEAK FRONT INTO THE
NORTHERN CWA...BUT HOLDING ON POPS FOR NOW EXCEPT FOR TAYLOR
CO...AS I THINK MOISTURE WILL BE SPARSE IN ADVANCE OF BOUNDARY.
.LONG TERM...FRIDAY THROUGH MONDAY
STILL LOOKING LIKE A RATHER QUIET EXTENDED PERIOD WITH WARMING
TEMPERATURES AS THE RIDGE TO THE WEST BUILDS INTO THE AREA.
SOUTHERLY FLOW ON THE BACKSIDE OF SURFACE/H85 RIDGES BRINGING THE
WARMING BACK WITH A SLOW INCREASE IN MOISTURE. SATURDAY POPS RIGHT
NOW LOOKING VERY SUSPECT...BUT GIVEN GOOD SOUTHERLY RETURN FLOW
WILL HOLD WITH THEM NOW DESPITE NOT MUCH SUPPORT FROM OPERATIONAL
RUNS. FRONTAL BOUNDARY COMING INTO AREA BY LATE MONDAY COULD
SPREAD THUNDER CHANCES BACK INTO THE AREA...BUT WITH NOT MUCH GULF
FLOW INTO FRONTAL ZONE...AND TIMING ISSUES...WILL KEEP FORECAST
DRY FOR NOW AND LET LATER SHIFTS GET A BETTER FEEL FOR THE
CHANCES. TEMPERATURES WARMING INTO THE MIDDLE/UPPER 80S...AND
PERHAPS SOME LOWER 90S BY END OF WEEKEND. BUT WILL STAY A LITTLE
CONSERVATIVE FOR NOW.
&&
.HYDROLOGY...
LAST NIGHTS DELUGE OVER SOUTHEASTERN MN AND FAR NERN IA CERTAINLY
PLAYING INTO DECISION FOR FLOOD WATCH. DESPITE RECENT
DRYNESS...CANT IGNORE SIGNALS IN MODELS THAT HUGE RAINFALL RATES
COULD FALL IN SMALL STREAM BASINS AND CAUSE FLASH FLOOD THREAT.
SEVERAL RIVERS ALREADY IN FLOOD...AND GIVEN IMPRESSIVE SYNOPTIC
SETUP FOR FLASH FLOODING...AM VERY CONCERNED FOR BASINS IN SERN
MN...SWRN WI...AND NERN IA...WHICH HAVE ALL SEEN LOCALIZED
SIGNIFICANT RAINS IN THE LAST 5 DAYS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM 4 PM MONDAY TO 4 AM TUESDAY FOR WIZ032-
WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-
WIZ055-WIZ061.
MN...FLASH FLOOD WATCH FROM 4 PM MONDAY TO 4 AM TUESDAY FOR MNZ079-
MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...FLASH FLOOD WATCH FROM 4 PM MONDAY TO 4 AM TUESDAY FOR IAZ008-
IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
BINAUHazardous weather outlook, Jul 25, 3:00 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT MON JUL 25 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 300 PM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT AN EAST-WEST FRONTAL BOUNDARY WILL WAVER AROUND THE MINNESOTA IOWA BORDER...INTO SOUTHERN WISCONSIN TONIGHT. WARM AND VERY MOIST AIR WILL CONTINUE TO SURGE INTO AND NORTH OF THE BOUNDARY...WHILE AN AREA OF LOW PRESSURE TRACKS ALONG THE FRONT INTO SOUTHEAST WISCONSIN. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA TONIGHT AS A RESULT. HIGH INSTABILITY AND WINDS ALOFT SUPPORT SEVERE THUNDERSTORM DEVELOPMENT DURING THE EVENING HOURS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. THE BETTER SEVERE CHANCES WILL BE SOUTH OF A WABASHA TO BLACK RIVER FALLS LINE. HOWEVER...IN THE VICINITY OF THE SURFACE FRONT...ISOLATED TORNADOES CANNOT BE RULED OUT. IN ADDITION...WITH THE LARGE FLUX OF MOISTURE INTO THE SYSTEM...HEAVY RAIN WILL FALL TONIGHT. WITH SOME LOCATIONS ACROSS THE AREA HAVING ALREADY RECEIVED APPRECIABLE AMOUNTS OF RAIN...ANY ADDITIONAL HEAVY RAINS COULD CAUSE SOME FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME THUNDERSTORMS MAY LINGER OVER AREAS ALONG AND SOUTH OF INTERSTATE 90 TUESDAY MORNING...OTHERWISE COOLER...DRIER CANADIAN HIGH PRESSURE WILL MOVE INTO THE REGION ON TUESDAY. THE NEXT CHANCE OF THUNDERSTORMS LOOKS TO BE SATURDAY WITH THE APPROACH OF A COLD FRONT FROM THE NORTH. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS EXPECTED FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT AND TUESDAY MORNING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
In the hours before
Special weather statement, Jul 25, 3:28 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 328 PM CDT MON JUL 25 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260300- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON- HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 680 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL IOWA FLOYD MITCHELL IN NORTHEAST IOWA ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES IN SOUTHEAST MINNESOTA DODGE FILLMORE HOUSTON MOWER OLMSTED WABASHA WINONA THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...CHARLES CITY... CRESCO...DECORAH...DODGE CENTER...ELKADER...NEW HAMPTON... OELWEIN...OSAGE...ROCHESTER...RUSHFORD...WABASHA... WAUKON AND WINONA.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:13 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 32 min |
| Jul 25, 5:08 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 46 min |
| Jul 25, 5:17 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 28 min |
| Jul 25, 5:23 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.